Vancomycin-induced acute generalized exanthematous pustulosis (AGEP) masquerading septic shock-an unusual presentation of a rare disease.
Mawri S, Jain T, Shah J, Hurst G, and Swiderek J. Vancomycin-induced acute generalized exanthematous pustulosis (AGEP) masquerading septic shock-an unusual presentation of a rare disease J Intensive Care 2015; 3:47.
J Intensive Care
Acute generalized exanthematous pustulosis (AGEP) is a rare cutaneous adverse reaction characterized by acute sterile pustular eruptions, mostly induced by medications. Antibiotics are the most commonly implicated drugs; however, there have only been two previous reports of vancomycin-induced AGEP in the literature. In this case, we present the clinical course of a 56-year-old man who was admitted to the intensive care unit with an unusually severe form of AGEP mimicking septic shock, which developed after the recent use of vancomycin. Despite cessation of the offending agent, our patient continued to clinically decline with development of worsening skin eruptions and hemodynamic instability necessitating vasopressor support. The patient promptly responded to systemic steroid therapy with complete resolution of AGEP. In addition to highlighting the implication of vancomycin in AGEP, we herein discuss the clinical presentation, diagnosis, and management of AGEP, particularly in severe cases admitted to the intensive care unit.